What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 29, 11:50 AM CST, 37 minutes earlier.
Area forecast discussion, Aug 29, 11:50 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1250 PM CDT Mon Aug 29 2022
.UPDATE...
Issued at 1056 AM CDT Mon Aug 29 2022
Scattered severe thunderstorms continue to be possible this
afternoon.
An upper-level trough continues to reside across the upper Midwest
with a surface cold front located along a line from Dodgeville,
WI to Cedar Rapids, IA. Ahead of this cold front a warm and very
moist airmass is in place characterized with temperatures already
in the upper 70s and lower 80s with dew points in the low to mid
70s. This warm moist airmass has continued to become unstable with
RAP mesoanalysis showing 2500 to 3000 J/kg of MLCAPE located
across northeastern Illinois and northwest Indiana which has
allowed the showers and thunderstorms located over eastern Iowa to
continue to develop and begin to approach severe limits. Wind
shear this morning continues to be the limiting factor with 0-6 km
bulk shear currently being analyzed around 15 to 20 kts, but
these values are expected to increase as the mid-level flow
increases this afternoon with values forecast to reach around 35
to 40 kts which is sufficient to support the development of
organized severe thunderstorms. These storms would be capable of
producing damaging winds upwards of 80 mph, possibly some large
hail, and possibly a tornado or two. Given this potential a Severe
Thunderstorm Watch has been issued for most of our northeastern
Illinois counties until 4 PM this afternoon, but an additional
watch may be need later this afternoon as storms move into
northwest Indiana.
While guidance has continued to struggle with the ongoing
thunderstorms moving across northern Illinois, the potent
environment across the area should allow additional storms to
develop this afternoon which guidance has continued to support.
These additional thunderstorms would also pose a severe threat
given the more favorable environment characterized by better
instability and wind shear as noted above. The severe threat is
expected to continue through at least mid evening as the cold
front moves through the area. Once the front clears the area this
evening the going forecast continues to look in good shape with
high pressure moving in which will keep the weather pleasant for
the rest of the upcoming week.
Yack
&&
.SHORT TERM...
Issued at 355 AM CDT Mon Aug 29 2022
Through Tuesday...
The main forecast focus this morning revolves around the
increasing threat for an episode of severe wind producing
thunderstorms this afternoon and evening, some potentially
significant. Very heavy rainfall is also of concern with these
storms, and as such at least a localized flash flood threat could
develop for some areas later this afternoon into the evening.
Aside from a few lingering storms across far eastern sections of
my northwestern IN counties, all is quiet across the area, at
least for the time being. Our main focus for convective
development today will be tied to a potent cold front expected to
shift southeastward across the area this afternoon through the
evening. An extremely moist and unstable environment
characterizes the prefrontal environment across the region, and
this was sampled well in yesterday evenings RAOBs upstream of the
area. For example, both the 00z TOP and OAX soundings indicated
MLCAPE values of nearly 4,000 J/KG thanks to the presence of
extremely steep mid-level lapse rates (8.5C + per KM) within an
Elevated Mixed Layer (EML). This is of concern for our area today
as our airmass overhead will be similar and will support explosive
thunderstorm development once the capping inversion erodes. This
looks very likely to occur over northern IL as soon as the early
afternoon timeframe (1-3 pm) when mid-level height falls/cooling
associated with the digging upper trough over the Upper Midwest
begin to overspread the surface frontal zone.
Prior to our main severe weather threat this afternoon, it
remains possible that a scattered band of elevated storms could
develop across WI southward into northern IL along the nose of
the better lower-level Theta-E advection around daybreak and shift
eastward across northeastern IL through the mid-morning hours.
Confidence on the extent of these storms remains low at this time,
but should these storms develop, there could be a hail threat
with them given the very steep mid-level lapse rates noted above.
Once surface based storm initiation takes place this afternoon,
potentially right overhead across far northern IL, it is expected
to rapidly intensify and organize thanks to the strong
instability and increasing mid-level flow. Initial storm
development may be in the form of supercell structures, with an
associated large hail and wind threat. However, rapid upscale
growth into a high wind producing MCS is likely by mid to late
this afternoon, with very strong damaging wind gusts (60-80 mph)
becoming the primary hazard. The severe and heavy rainfall threat
with the MCS should gradually sag southward late this afternoon
and evening, before the convection shifts out of my southern
counties sometime late this evening into the overnight. The
primary severe threat north of I-80 looks to be in the 2 to 6 pm
timeframe, with areas south of I-80 likely to be more in the 4 to
9 pm time frame.
Heavy rainfall and possible flash flooding will also be of concern
later today through this evening given the very rich moisture.
Precipitable water values near 2" will support extremely heavy
rain rates with these storms, so even short residence times could
result in a quick 1 to 2" rainfall amounts. In areas that become
favorable for west-to-east training, excessive rainfall amounts in
excess of 3" could easily occur. At this time, areas along and
south of I-80 look to have the highest potential for at least a
short period favorable for west-to-east training storms late this
afternoon into the evening.
Once the storms end with the frontal passage into tonight, we
will be transitioning to a cooler and much less humid airmass for
Tuesday. Expect pleasant conditions on Tuesday with highs in the
70s to around 80 amidst breezy northwesterly winds.
KJB
&&
.LONG TERM...
Issued at 355 AM CDT Mon Aug 29 2022
Tuesday night through Sunday...
Dry and pleasant weather is expected through the remainder of the
work week, with high temperatures forecast to be in the upper 70s
to around 80. Temperatures do look to moderate back into the 80s
next weekend as upper level ridging tries to build eastward into
the area, but at this time the weather continues to look quiet.
KJB
&&
.AVIATION...
For the 18Z TAFs...
Main concern for this TAF period is ongoing convection over the
Chicago terminals.
+TSRA with gusts over 40 knots has just cleared ORD/DPA and will
soon clear MDW. This convection should suppress further TS south
of the Chicago terminals through the remainder of the afternoon
and early evening, though additional TS may form just south of the
Chicago metro early this evening. SHRA and some MVFR ceilings
will continue for a few more hours in the wake of the current
convection, with the potential for VRB winds to briefly turn SSE
at 10 knots or less before settling WNW/NW late afternoon through
tonight. NW winds will then gust to near 25 knots Tuesday
afternoon under SKC conditions.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 29, 10:38 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1138 AM CDT Mon Aug 29 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-301645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1138 AM CDT Mon Aug 29 2022 /1238 PM EDT Mon Aug 29 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 80 mph.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
While there is a chance for a few severe thunderstorms this
morning, more robust thunderstorms are expected to develop after
about 1 PM. Rapid intensification could support some isolated
instances of hail. However, strong potentially destructive winds
are expected to quickly become the primary severe threat through
the late afternoon and early evening hours. A tornado or two is
also possible.
Very heavy rainfall is also expected to accompany these storms,
and this could result in areas of flooding, especially in any
locales that experience prolonged periods of storms. The main
threat for isolated flash flooding may be realized south of
Interstate 80 this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east southeast at 40 to 45 mph.
LMZ740>745-301645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1138 AM CDT Mon Aug 29 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated thunderstorm wind gust risk...up to 65 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 29, 11:44 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1244 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM TSTM WND DMG 2 W WARRENVILLE 41.82N 88.20W
08/29/2022 DUPAGE IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1/2 INCH TO 2 INCH
DIAMETER TREE BRANCHES DOWNED NEAR
BUTTERFIELD ROAD AND IL-59. TIME ESTIMATED
BY RADAR.
&&
WSLLocal storm report, Aug 29, 11:46 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1246 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG 1 NNE ELGIN 42.06N 88.27W
08/29/2022 KANE IL PUBLIC
MULTIPLE REPORTS OF SMALL TREE BRANCHES
DOWNED IN ELGIN AREA RELAYED VIA MPING. TIME
ESTIMATED BY RADAR.
&&
WSLSpecial weather statement, Aug 29, 12:11 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
111 PM CDT Mon Aug 29 2022
INZ001-002-010-011-292015-
Porter IN-Newton IN-Jasper IN-Lake IN-
111 PM CDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of Newton, Porter, Lake
and Jasper Counties through 315 PM CDT...
At 110 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Whiting to Olympia Fields to near Elwood.
Movement was east southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hammond, Gary, Portage, Merrillville, Valparaiso, East Chicago,
Schererville, Hobart, Crown Point, Highland, Munster, Chesterton,
Cedar Lake, Lowell, Rensselaer, DeMotte, Hebron, Kentland, Remington
and Morocco.
Including the following interstates...
Indiana I-80 between mile markers 1 and 16.
Indiana I-90 between mile markers 3 and 37.
Indiana I-94 between mile markers 16 and 29.
Indiana I-65 between mile markers 200 and 261.
This includes... Indiana University Northwest, Purdue University
Calumet, Valparaiso University, Illiana Motor Speedway, Indiana Dunes
State Park, Lake County Fairgrounds, Porter County Fairgrounds, South
Shore Rail Cats Baseball, and US 41 Dragway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
northeastern and east central Illinois...and northwestern Indiana.
&&
LAT...LON 4091 8699 4084 8699 4084 8710 4074 8710
4074 8753 4171 8752 4167 8747 4168 8743
4164 8742 4162 8729 4166 8708 4164 8693
4091 8693
TIME...MOT...LOC 1810Z 287DEG 26KT 4167 8747 4152 8770 4138 8805
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
YackLocal storm report, Aug 29, 12:15 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
115 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG 1 NE EVANSTON 42.06N 87.68W
08/29/2022 COOK IL PUBLIC
PUBLIC REPORT OF SMALL TREE DOWNED IN
EVANSTON. RELAYED VIA SOCIAL MEDIA. TIME
ESTIMATED BY RADAR.
1239 PM MARINE TSTM WIND 1 NE MONTROSE HARBOR 41.97N 87.63W
08/29/2022 M59 MPH LMZ741 IL MESONET
WEATHER STATION AT MONTROSE HARBOR REPORTED
59 MPH GUST.
1244 PM MARINE TSTM WIND 3 NE NAVY PIER 41.92N 87.57W
08/29/2022 M55 MPH LMZ741 IL MESONET
WEATHER STATION AT HARRISON-DEVER CRIB
REPORTED 62 MPH GUST.
&&Local storm report, Aug 29, 12:22 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
122 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG BRAIDWOOD 41.27N 88.21W
08/29/2022 WILL IL EMERGENCY MNGR
BRAIDWOOD EMERGENCY MANAGEMENT REPORTS
MULTIPLE LARGE TREE BRANCHES DOWNED. TIME
ESTIMATED BY RADAR.
&&
WSLLocal storm report, Aug 29, 12:23 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
123 PM CDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 6 NW BOURBONNAIS 41.23N 87.97W
08/29/2022 KANKAKEE IL PUBLIC
PUBLIC REPORT OF SMALL BRANCHES DOWNED
NORTHWEST OF BOURBONNAIS. RELAYED VIA MPING.
TIME ESTIMATED BY RADAR.
&&
WSL